Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 359, NWS Jackson, MS

July 20, 2007Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2007, 2:11 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 2:11 PM CDT (19:11 UTC)
Expired
Jul 20, 2007, 3:00 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clay County, MS, Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 43 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:28 PM CDTTSTM WND DMG5 W West Point, MSS.O. REPORTED TREE DOWN
Jul 20, 2:49 PM CDTTSTM WND DMGColumbus, MSCD REPORTED TREE DOWN...ALSO TWO HOMES STRUCK BY LIGHTNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 201911
SVRJAN
MSC025-087-202000-
/O.NEW.KJAN.SV.W.0359.070720T1911Z-070720T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MONTPELIER...WEST POINT...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...COLUMBUS AFB...COLUMBUS...

* UNTIL 300 PM CDT

* AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF COLUMBUS AFB...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF WEST POINT BY 220 PM CDT...
  COLUMBUS AFB AND KOLOLA SPRINGS BY 235 PM CDT...
  WAVERLY BY 245 PM CDT...
  COLUMBUS AND 7 MILES WEST OF STEENS BY 300 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3367 8870 3366 8848 3374 8827 3336 8829
      3351 8857 3351 8865 3357 8867 3357 8900
      3375 8901 3375 8893 3380 8891 3380 8872

$$

GARRETT
1 follow-up statement
000 
WWUS54 KJAN 201941
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT FRI JUL 20 2007

MSC025-087-202000-
/O.CON.KJAN.SV.W.0359.000000T0000Z-070720T2000Z/
CLAY MS-LOWNDES MS-
242 PM CDT FRI JUL 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR LOWNDES AND CLAY COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
WAVERLY...OR NEAR COLUMBUS AFB...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF STEENS BY 250 PM CDT...
  COLUMBUS BY 255 PM CDT...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

LAT...LON 3367 8870 3366 8848 3374 8827 3336 8829
      3351 8857 3351 8865 3357 8867 3357 8900
      3375 8901 3377 8873

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:16 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 20, 11:16 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CDT FRI JUL 20 2007

.DISCUSSION...
WIDESPREAD MID LEVEL CLOUDS ARE STILL EVIDENT ON VISIBLE SATELLITE
IMAGERY LATE THIS MORNING OVER MUCH OF EASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI. FURTHER SOUTH TOWARDS THE NATCHEZ AREA...THIS CLOUD DECK
IS BECOMING MORE CONVECTIVE IN NATURE AND WITH LOWER CLOUD BASES. AS
A RESULT...TEMPERATURES SHOULD BE A BIT SLOWER TO HEAT UP...AND THIS
HAS BEEN ACCOUNTED FOR IN THE LATEST FORECAST UPDATE. FURTHER TO THE
NORTH...ESPECIALLY NORTH AND EAST OF JACKSON...MOSTLY SUNNY SKIES
WILL ALLOW FOR A MORE RAPID INCREASE IN TEMPERATURES...AND THIS IS
WHERE THE WARMEST HIGHS SHOULD BE FOR TODAY. A SIGNIFICANT COLD FRONT
FOR THIS TIME OF YEAR IS APPROACHING NORTHERN MISSISSIPPI AND THIS
SHOULD PROVIDE AMPLE FORCING FOR SCATTERED TO PERHAPS WIDESPREAD
CONVECTION FOR WFO JAN NORTHERN ZONES...PARTICULARLY NORTH OF HIGHWAY
82. HOURLY TEMP GRIDS WERE ADJUSTED DOWNWARD SLIGHTLY TO ACCOUNT FOR
THE INCREASED CLOUD COVER AND RAIN EXPECTED. POPS WERE ALSO RAISED IN
THE NORTHERN ZONES IN RESPONSE TO THE APPROACHING FRONT AND
EXPECTED CONVECTION ASSOCIATED WITH IT. LITTLE IN THE WAY OF CHANGES
WERE WARRANTED ELSEWHERE.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL AT ALL LOCATIONS THROUGH AT LEAST 20Z
TODAY. AFTERNOON CONVECTION WILL BE POSSIBLE AFTER 20Z...WITH THE
GREATEST COVERAGE EXPECTED FOR GTR...GWO...AND GLH. CONDITIONS MAY
BRIEFLY BECOME IFR IN AND AROUND THUNDERSTORMS...BUT THE MAJORITY OF
THE DAY SHOULD BE VFR. VISIBILITIES SHOULD REMAIN AT OR ABOVE 10
MILES OUTSIDE OF THUNDERSTORMS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DH
Hazardous weather outlook, Jul 20, 6:12 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
612 AM CDT FRI JUL 20 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
612 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE WHOLE OUTLOOK AREA
THIS AFTERNOON AND IN THE NORTH TONIGHT.

DEEP GULF MOISTURE WILL COMBINE WITH AFTERNOON HEATING AND A
DEEPENING UPPER LEVEL TROUGH TO DEVELOP SCATTERED THUNDERSTORMS OVER
THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A COLD FRONT WILL DROP
INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT
AND HELP DEVELOP ADDITIONAL THUNDERSTORMS. A FEW THUNDERSTORMS MAY
BECOME STRONG AND PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY
DOWNPOURS ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR SATURDAY. A COLD FRONT WILL BE MOVING THROUGH
THE AREA SATURDAY. AHEAD OF THE FRONT THERE WILL BE ABUNDANT
MOISTURE AND SLIGHTLY UNSTABLE CONDITIONS. THIS WILL COMBINE WITH A
DISTURBANCE ALOFT TO HELP DEVELOP THUNDERSTORMS. A FEW OF THESE
STORMS MAY BECOME STRONG PRODUCING WIND GUSTS UP TO 50 MPH AND
FREQUENT LIGHTNING. IN ADDITION TO THAT...THE SLOW SOUTHEASTWARD
MOVING NATURE OF THE STORMS WILL ALLOW FOR A FEW AREAS TO GET A QUICK
INCH OR MORE CAUSING WATER TO POND UP ON ROADWAYS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:27 PM CDTSevere Thunderstorm WarningJANGrenada, Montgomery48 min
Jul 20, 4:03 PM CDTSevere Thunderstorm WarningJANNoxubee42 min
Jul 20, 4:06 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery39 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningJANCarroll59 min
Jul 20, 5:14 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale61 min
Jul 20, 5:33 PM CDTSevere Thunderstorm WarningJANSmith26 min
Jul 20, 5:41 PM CDTSevere Thunderstorm WarningJANLeake49 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningJANHolmes60 min
Jul 20, 5:52 PM CDTSevere Thunderstorm WarningJANClarke38 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningJANJasper64 min
Jul 20, 6:31 PM CDTSevere Thunderstorm WarningJANNewton44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.